Salicylate Toxicity

Salycilate overdose has made several exam appearances:

Many of these SAQs enter into protracted discussions of salicylate toxicity. The tendency of salicylates to produce a high anion gap metabolic acidosis is discussed briefly elsewhere. Additionally, the mechanisms of salicylate-induced acid base disturbance are dissected in great detail in another chapter.  Here, a broad general overview is offered. The ideal online reference for this topic is the LITFL page on salicylate poisoning. Among published resources, one could do no better than Pearlman and Gambhir's article from 2009. Unless otherwise indicated, the information in this chapter is derived from this article.

Clinical features and complications of salicylate toxicity

Serum level 30-50mg/dL: Serum level 50-75mg/dL: Serum level >75mg/dL:
  • Tachypnoea
  • Respiratory alkalosis
  • Nausea
  • Vomiting
  • Tinnitus
  • Dizziness
  • Tachypnoea
  • Respiratory alkalosis
  • Fever
  • Sweating
  • Dehydration
  • Agitation
  • Coma
  • Hallucinations
  • Seizures
  • Cardiogenic shock
  • Pulmonary oedema
  • Coagulopathy: It is known that salicylate toxicity can cause a decrease in prothrombin. Vitamin K (if not prothrombinex) is the answer.
  • Oliguria and renal failure.
  • Ketoacidosis 
  • Lactic acidosis (due to uncoupling of oxidative phosphorylation)

The classical trend is for these people to present with tinnitus, fever and respiratory alkalosis. One does not need to have tinnitus or hearing loss in order to be suffering from severe toxicity; conversely it can be seen even in therapeutic doses. They progress to hosing you with vomit, because of direct irritation of the gastric mucosa as well as irritation of the medullary chemoreceptor regions. The ensuing volume depletion may give rise to hypotension.

They then go on to become delirious. The mechanism for this is a combination of direct neurotoxicity, neuroglycopenia and cereberal oedema. The patient ultimately develops severe metabolic acidosis with multi organ system failure. The metabolic acidosis is a high anion gap variety, with lactate and ketones being the extra anions. The salicylic acid itself contributes very little to the anion gap, even in high doses. The acidaemia then promotes the entry of salicylate into the CNS, and the level of consciousness degenerates into profound coma with seizures.

Question 8 from the second paper of 2016 asks more generally about "haematologic abnormalities" whcih can be expected from a salicylate overdose. These were reviewed in an ancient article by Rothschild (1979)

  • Raised PT: The classical coagulopathy which develops (asked about in the SAQs) is a prothrombin deficiency, leading to a prolonged PT and increased INR. According to UpToDate, this is because of hepatotoxicity and interference with the synthesis of vitamin K dependent factors. In addition to this, Question 8 from the second paper of 2016
  • Platelet dysfunction (due to COX enzyme inhibition)
  • Haemolytic anaemia (either by an autouimmune mechanism similar to that of methyldopa, or by oxidative damage as in G6PD - as per Sanford-Driscoll et al, 1986).

Management of salicylate toxicity

Decontamination

  • Multiple dose activated charcoal is recommended by the UpToDate toxicology authors. Aspirin is well adsorbed by charcoal. Three 25g doses separated by two hours is the recommebded regimen.
  • Whole bowel irrigation is relevant in the context of sustained release preparations, and has been useful in animal models.

Direct  and indirect antidotes

  • There is nothing specific. Urinary alkalinisation is generally held to be the nearest thing to a direct antidote.

Enhancement of clearance

  • Alkalinise the urine. This is vital. An alkaline blood environment also prevents the movement of salicylate into the CSF.  Raising the urine pH from 5 to 8 can increase total salicylate excretion by twenty times.
  • Haemodialysis may be required in severe cases, particularly where you cannot give any more bicarbonate (i.e. the patient is already fluid overloaded) or where the overdose is supermassive (levels in excess of 100mg/dL). Even though salicylate is highly protein bound this technique can usually move eough molecules to make a difference. One must also keep in mind the nonlinear kinetics of elimination - the higher the dose, the longer the half-life, and therefore the more prominent the effects of extracorporeal clearance.

Supportive ICU therapies

  • Intubation may be indicated, but must be carried out carefully (see next point)
  • Mechanical (hyper)ventilation  will be required: if the patient ends up being intubated, their minute volume must be maintained at least as high as it was prior to intubation. Respiratory alkalosis keeps the salicylate ions trapped in the blood; if a post-intubation acidosis is allowed to develop the sudden influx of salicylate into the CNS may cause seizures, cerebral oedema and death.
  • Vasopressors and inotropes  may be useful in some cases, but in the majority of cases the patient will be hypotensive because of volume depletion.
  • Supplemental glucose: these people are neuroglycopenic at normal BSL, and so the BSL should be kept at the higher range of normal.
  • Correction of hypokalemia is vital, because hypokalemia promotes K+ reabsorption at the distal tubule (where K+ is exchanged for H+). Ergo, hypokalemia interferes with the attempt to alkalinise urine.

The total unimportance of the salicylate level

Serial salicylate level measurement is meaningless, because:

  • It is highly protein bound, and the free fraction changes depending on the dose (as binding sites are saturated)- knowing the total level tells you nothing about the bioavailable fraction
  • It is poorly correlated with severity of intoxication (according to A.K.Done, 1960 - even the Done Nomogram has been largely abandoned because of this)
  • Acidosis causes the trapping of salicylate in the CNS, which would not be apparent from serum levels

Salicylate level may be declining because

  • It is clearing renally or by hepatic metabolism
  • Absorption from a bezoar is diminishing
  • The intracellular uptake of salycilate has resulted in decreased serum levels

 

References

O'Malley, Gerald F. "Emergency department management of the salicylate-poisoned patient." Emergency medicine clinics of North America 25.2 (2007): 333-346.

Pinedo, H. M., L. B. van de Putte, and E. A. Loeliger. "Salicylate-induced consumption coagulopathy." Annals of the rheumatic diseases 32.1 (1973): 66.

Shapiro, Shepard, Milton H. Redish, and Harold A. Campbell. "Studies on Prothrombin: IV. The Prothrombinopenic Effect of Salicylate in Man."Experimental Biology and Medicine 53.2 (1943): 251-254.

Pearlman, Brian L., and Rashi Gambhir. "Salicylate Intoxication." Postgraduate medicine 121.4 (2009).

Rothschild, Bruce M. "Hematologic perturbations associated with salicylate." Clinical Pharmacology & Therapeutics 26.2 (1979): 145-152.

Sanford-Driscoll, Marcia, and Leroy C. Knodel. "Induction of hemolytic anemia by nonsteroidal antiinflammatory drugs." Annals of Pharmacotherapy 20.12 (1986): 925-934.

Mandelli, M., and G. Tognoni. "Monitoring plasma concentrations of salicylate." Clinical pharmacokinetics 5.5 (1980): 424-440.

Done, Alan K. "SALICYLATE INTOXICATION Significance of Measurements of Salicylate in Blood in Cases of Acute Ingestion." Pediatrics 26.5 (1960): 800-807.

Kashani, John, and Richard D. Shih. "Salicylate Overdose." Encyclopedia of Intensive Care Medicine (2012): 2011-2014.